Patient :About two weeks ago, my husband came down with something. It started with a stuffy nose, and then a couple days later that was joined by a mild sore throat. He took a bunch of dayquil (taking recommended doses, but more frequently than advised) and cough drops, and was fine in about four days. About three days after he got sick, I got a horrible sore throat with swollen tonsils, but no sinus issues. The pain and difficulty swallowing were on-par with strep, but I didn't have the white crap I usually get with strep. After he got better, I started getting extremely congested, unable to breathe at all through my nose, but my throat started getting much better. I started taking dayquil myself, and after a few more days, the congestion went down, replaced by this ultra-clear feeling where it was incredibly easy to breathe through my nose, but doing so burned. My sore throat went away entirely. It's been a few days since then, we've run out of dayquil, my nose has evened out at "sticky, but breathable" and my throat is now scratchy and dry farther down my neck but fine around my tonsils, and I've got a hacking cough that occasionally shoots up large globs of phlegm from deep in my chest. I've been sick for almost two weeks now, and I can't figure out why I keep getting better and then worse, or why my symptoms keep changing. Have I just had a rapid fire attack from multiple minor issues like the flu and strep, or is this something more serious that I need to see a doctor for?
Thank you for your query at AskTheDoctor.com
I understand your concern.
A history of coughing and large globs of phlegm indicates towards a respiratory tract infection which has not been tested properly.
Dayquil is good in relieving the symptoms of cold and flu, however it won't treat the infection.
Hence, you need to get yourself examined by a local physician who can check your throat and guide you accordingly. This does not seem to be anything serious and a simple 7-day course of antibiotics will suffice. A good choice will be Amoxycillin / Cefixime.
Please consult your physician for the medicine and proceed.
Hope this was helpful,
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.